Type 2 diabetes medication Kazano (metformin + alogliptin) may be linked to serious side effects including an autoimmune disorder known as bullous pemphigoid. Our law firm is currently representing a number of injured individuals who have taken DPP-4 inhibitor drugs like Kazano who have subsequently been diagnosed with bullous pemphigoid.
Popular type 2 diabetes drug Kazano may be linked to a devastating autoimmune disease called bullous pemphigoid. This rare condition causes painful blistering of the skin all over the body. Those diagnosed with bullous pemphigoid may have a claim against the drug’s multi-billion dollar manufacturer Takeda Pharmaceuticals.
What is Kazano?
Kazano (metformin + alogliptin) is a combination drug used to treat type 2 diabetes. It was approved by the FDA in 2013 as a combination DPP-4 inhibitor, a relatively new class of diabetes medication. The metformin contained in the drug works to improve blood glucose levels, while the alogliptin works to increase insulin levels in the body. This combination of drugs is administered orally in the form of a once daily pill. It is speculated that DPP-4 inhibitors (including Kazano) may cause bullous pemphigoid due to an over-stimulation of the immune system, causing a person’s skin to attack itself.
What is Bullous Pemphigoid?
Bullous pemphigoid is an acute or chronic skin condition that causes large fluid filled blisters to form across the body. These blisters, or bullae, are thick and hard to rupture. They may last anywhere from a week to months at a time. The autoimmune condition is described as being incredibly painful. Bullous pemphigoid is rarely seen in patients under the age of 60, though it can be developed at any age. Some known risk factors for the disease include:
- Bedridden condition
- Parkinson’s disease
- Unipolar or bipolar disorder
- Chronic use of spironolactone
- Chronic analgesic use
Bullous Pemphigoid Symptoms
Bullous pemphigoid often presents itself in painful episodes that may be resistant to treatment. The condition causes the immune system to create antibodies that attack the tissue just below your outer layer of skin. Once the immune system starts this attack, patients may experience:
- Unusual fluid filled blisters
- Unusual skin pain
Only a licensed physician can properly diagnose and treat bullous pemphigoid. If you have experienced any of the aforementioned symptoms while taking Kazano, contact your doctor immediately.
Bullous Pemphigoid Causes
Little is known about why the immune system may attack itself causing bullous pemphigoid. However, recent reports have linked at least three cases of BP to DPP-4 inhibitor class drugs such as Kazano. One such study published in the US National Library of Medicine showed that DPP-4 inhibitors, such as Kazano, caused a 70 year old man to develop this painful skin disorder. The report concluded,
“Due to the morbidity and mortality associated with bullous pemphigoid, this link can help providers make more informed decisions on their own patients’ medical regimens and avoid adverse drug reactions in at risk populations.”